MAUDE Adverse Event Report: BRAINLAB AG CRANIAL NAVIGATION SOFTWARE (VERSION 4.0); IMAGE GUIDED SURGERY SYSTEM/INSTRUMENT, STEREOTAXIC

BRAINLAB AG CRANIAL NAVIGATION SOFTWARE (VERSION 4.0); IMAGE GUIDED SURGERY SYSTEM/INSTRUMENT, STEREOTAXIC
Model Number 26615-01B
Medical Device Problem Code Use of Device Problem (1670)
Health Effect - Clinical Code No Clinical Signs, Symptoms or Conditions (4582)
Date of Event 05/17/2021
Type of Reportable Event Serious Injury
Additional Manufacturer Narrative
A risk to the patient's health could not be excluded for these specific circumstances, since shunt placement attempts were done at a different path and location in the brain than anticipated, with the brainlab device involved, although according to the surgeons: the final outcome of the surgery was successful as intended, with the shunt placed into the ventricle as desired.There was no harm or negative clinical effect for this patient due to the unsuccessful placement attempts, also not by surgery/anesthesia prolong of ca.10min.There was no (direct or increased) risk to harm a critical structure, e.G.Important brain tissue or blood vessels, due to the placements.There were no further remedial actions done, necessary or planned for this patient.There was also no prolong of hospitalization.According to the results of the brainlab investigation and the information provided by the hospital, it can be concluded that the root cause for the initially deviating unsuccessful passes of the ventriculoperitoneal (vp) shunt for this revision procedure using (optical) navigation was an insufficient distribution of points acquired by the user for patient anatomy registration to navigation, in combination with an inadequate patient scan used for registration, both not following brainlab requirements.Specifically, the overall point acquisition was not sufficiently widely and evenly distributed over the required patient skin surface, including right and left sides of the patient's face and unique bony areas such as the entire/both sides of the nose.Additionally, the preoperative patient ct scan used for patient registration contained distortions (e.G.Visible lines/artifacts) across the patient's face, that did not match to the patient's actual anatomy at the procedure.Registration points were not acquired over this area, likely due to the visible distortions, leading to unavailability of this necessary area for registration point acquisition.This insufficient distribution of registration points negatively affected the accuracy of the registration match.This caused the cranial navigation software to not find an accurate match in the region of interest as desired for this specific procedure in between the preoperative image dataset and the actual patient anatomy.As a further contributing factor, movement of the patient's head in the non-brainlab head holder and/or the navigation reference array, due to insufficient rigid fixation and/or inadvertent forces, might have occurred after draping and before the incision was made.Relative movements between the reference array and the patient's head after registration cannot be compensated by the navigation.Apparently the resulting deviation of the navigation display was not recognized by the user with the required thorough verification of the registration accuracy, and the necessary continued verification of navigation accuracy after draping, and throughout the procedure (prior to navigating the vp shunt).There is no indication of a systematic error or malfunction of the brainlab device (navigation).Corresponding brainlab measures to minimize this anticipated risk as low as reasonably practicable are already in place.Brainlab intends to re-iterate the relevant topics regarding the use of the device to this customer.
 
Event or Problem Description
A cranial revision surgery for a ventriculoperitoneal (vp) shunt placement correction to drain cerebrospinal fluid (csf) from the brain's right ventricle, has been performed with the aid of the brainlab cranial navigation version 4.0.A pre-operative ct scan was acquired the day of the surgery (for registration to navigation), and the post-op ct of the original surgery was fused to it, both to use with navigation.During the procedure the surgeons: positioned the patient in a supine orientation with head turned left fixated in a non-brainlab head holder, and attached the unsterile patient reference array for navigation to the head holder.Performed the image registration with surface matching by acquiring registration points on the patient's skin surface with the softouch to match the display of the navigation to the current patient anatomy.Verified the accuracy of the patient registration to navigation, determined the result as good, and accepted the registration to proceed.Draped the patient and exchanged the patient reference array to a sterile one.Removed the existing shunt, and used the existing burr hole for the revised placement.Put the navigated disposable stylet inside the non-brainlab shunt catheter, and placed the shunt into the ventricle, to the target as displayed by the navigation.Determined that the placement was not successful to penetrate the ventricle as desired, and attempted a second pass of the shunt with the same navigated method as before, again not successful.Attempted another pass free-hand without navigation, which was not successful either.Attempted a further pass with the same navigated method as before, additionally using the navigated pointer for further reference, still not being successful to enter the ventricle.Aimed lower using the aid of the navigated stylet within the shunt, and successfully hit and penetrated the ventricle as desired.Completed the surgery and closed the patient.The post-surgery scan showed the shunt being placed inside the ventricle as desired.According to the surgeons: the final outcome of the surgery was successful as intended, with the shunt placed into the ventricle as desired.There was no harm or negative clinical effect for this patient due to the unsuccessful placement attempts, also not by surgery/anesthesia prolong of ca.10min.There was no (direct or increased) risk to harm a critical structure, e.G.Important brain tissue or blood vessels, due to the placements.There were no further remedial actions done, necessary or planned for this patient.There was also no prolong of hospitalization.

Brand Name
CRANIAL NAVIGATION SOFTWARE (VERSION 4.0)
Common Device Name
IMAGE GUIDED SURGERY SYSTEM/INSTRUMENT, STEREOTAXIC
Manufacturer (Section D)
BRAINLAB AG
olof-palme-strasse 9
muenchen, 81829
GM  81829
MDR Report Key11981721
Report Number8043933-2021-00043
Device Sequence Number2995134
Product Code HAW
UDI-Device Identifier04056481141356
UDI-Public04056481141356
Combination Product (Y/N)N
Initial Reporter StateFL
Initial Reporter CountryUS
PMA/510(K) Number
K192703
Number of Events Summarized1
Summary Report (Y/N)N
Serviced by Third Party (Y/N)N
Reporter Type Manufacturer
Report Source company representative,health
Initial Reporter Occupation Physician
Type of Report Initial
Report Date (Section B) 05/17/2021
1 Device was Involved in the Event
1 Patient was Involved in the Event
Is this an Adverse Event Report? Yes
Is this a Product Problem Report? No
Operator of Device Health Professional
Device Model Number26615-01B
Device Catalogue Number26615-01B
Device Lot NumberSW V. 4.0.0
Was Device Available for Evaluation? Yes
Type of Report(Section G)Thirty-Day
Initial Date Received by Manufacturer 05/17/2021
Initial Report FDA Received Date06/11/2021
Is This a Single-Use Device that was
Reprocessed and Reused on a Patient? (Y/N)
No
Patient Sequence Number1
Outcome Attributed to Adverse Event Other;